Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 114, NWS Lincoln, IL

May 10, 2003Coles County, Cumberland County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 8:46 PM CDT for Coles County, Cumberland County, Jasper County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 8:46 PM CDT (01:46 UTC)
Expired
May 10, 2003, 9:45 PM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Coles County, IL, Cumberland County, IL, Jasper County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2426 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KILX 110146
SVRILX
ILC029-035-079-110245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
845 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 945 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BOGOTA...OR ABOUT 14 MILES   
  SOUTHWEST OF NEWTON...MOVING NORTHEAST AT 30 MPH. IN 
  ADDITION...ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR EFFINGHAM
  MOVING EAST AT 30 MPH.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGOTA
  WHEELER
  NEWTON
  STE. MARIE
  WILLOW HILL
  JEWETT

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3899 8832 3885 8827 3891 8799 3953 8805
          3953 8845

$$

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:20 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 10, 2:20 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFORMATION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT SAT MAY 10 2003

HIGH RISK OF SEVERE WEATHER REMAINS CHALLENGE FOR TODAYS PACKAGE.

MODELS IN RELATIVELY GOOD AGREEMENT FOR INGREDIENTS COMING TOGETHER
TO BRING A SIGNIFICANT OUTBREAK OF SEVERE WEATHER TO FORECAST AREA
AGAIN THIS EVENING. LOW LEVEL SHEAR AND DYNAMICS SHOULD ADD TO THE
TORNADIC POTENTIAL LATE THIS AFTERNOON INTO THIS EVENING.  BEST 0-3
KM VGP APPEARS TO BE WITH ANY STORMS THAT DEVELOP AHEAD OF THE FRONT
WITH A POTENTIAL TRANSFORMATION TO A LINEAR MODE AS CONVECTION FROM
FRONT RACES AHEAD OF BOUNDARY AS IT CROSSES FORECAST AREA. SPEED OF
SYSTEM MAY REDUCE PERIOD OF HEAVY RAINFALL BUT GIVEN CURRENT LEVEL
OF SATURATION IT WONT TAKE MUCH TO REINFORCE FLOODING THAT OCCURRED
THIS MORNING.  WILL KEEP FLASH FLOOD WATCH IN PLACE OVERNIGHT FOR
ALL OF FORECAST AREA.

MUCH QUIETER WEATHER ON TAP AFTER TONIGHT. SOME POTENTIAL FOR WRAP
AROUND AND COLD POOL INSTABILITY SHOWERS IN NORTHWEST FLOW INTO
SUNDAY NIGHT THEN DRY UNTIL MIDWEEK.  GFS STILL DEVELOPING HEALTHY
SYSTEM FOR WEDNESDAY INTO THURSDAY WHILE ECMWF BRINGS ONLY A MINOR
SYSTEM THROUGH.  ENSEMBLES AND 84HR ETA ALSO SEEM TO SUGGEST GOOD
POTENTIAL FOR PRECIP.  WILL ADD A BIT MORE PRECIP WORDING THAN
PREVIOUS PACKAGE BUT WILL CONTINUE TO DOWNPLAY POTENTIAL PER HPCS
PREHPD.

.ILX...FLOOD WATCH ENTIRE CWA

BARKER
Hazardous weather outlook, May 10, 3:32 PM CDT, 5 hours 14 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT SAT MAY 10 2003

...A TORNADO OUTBREAK IS STILL EXPECTED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF TORNADOES IS EXPECTED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE THIS AFTERNOON AND THIS EVENING.  THERE REMAINS POTENTIAL
FOR SOME OF THESE TORNADOES TO BE STRONG AND VIOLENT.  LARGE HAIL UP
TO BASEBALL SIZE AND THUNDERSTORM WINDS GREATER THAN 100 MPH WILL
ALSO BE POSSIBLE.  A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT
WITH A COLD FRONT CROSSING THE AREA AND HUMID AIR IN PLACE ACROSS
ILLINOIS TO PRODUCE A POTENTIALLY DANGEROUS SITUATION LATE THIS
AFTERNOON AND EVENING.  WINDS TURNING WITH HEIGHT WILL PRODUCE AN
ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF TORNADOES.  RESIDENTS OF
CENTRAL AND SOUTHEAST ILLINOIS NEED TO BE WEATHER ALERT THIS AFTERNOON
AND BE PREPARED TO TAKE ACTION WHEN WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BARKER

In the hours before

Local storm report, May 10, 8:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
815 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0814 AM    5 W RUSHVILLE             IL   TORNADO
05/10/03   SCHUYLER                       REPORTED BY STORM CHASER.

GEELHART
Local storm report, May 10, 8:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
822 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0821 AM    3 S GALESBURG             IL   TORNADO
05/10/03   KNOX                           REPORTED BY POLICE VIA
                                          ESDA.

GEELHART
Local storm report, May 10, 8:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
825 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 AM    5 S GALESBURG             IL   TORNADO
05/10/03   KNOX                           REPORTED BY STATE POLICE.

GEELHART
Local storm report, May 10, 8:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
838 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0837 AM    IPAVA                     IL   TORNADO
05/10/03   FULTON                         DEBRIS REPORTED. ESDA
                                          REPORT.

GEELHART
Local storm report, May 10, 8:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
840 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    BERNADOTTE                IL   TORNADO
05/10/03   FULTON                         REPORTED BY ESDA.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:38 PM CDTTornado WarningILXSchuyler52 min
May 10, 7:53 PM CDTTornado WarningILXFulton, Knox52 min
May 10, 8:19 PM CDTSevere Thunderstorm WarningILXClay, Effingham41 min
May 10, 8:25 PM CDTTornado WarningILXSchuyler50 min
May 10, 8:45 PM CDTTornado WarningILXFulton, Mason60 min
May 10, 8:46 PM CDTTornado WarningILXKnox, Stark44 min
May 10, 9:01 PM CDTSevere Thunderstorm WarningILXEffingham59 min
May 10, 9:19 PM CDTTornado WarningILXPeoria, Tazewell56 min
May 10, 9:29 PM CDTSevere Thunderstorm WarningILXSchuyler61 min
May 10, 9:30 PM CDTSevere Thunderstorm WarningILXSchuyler60 min
May 10, 9:45 PM CDTTornado WarningILXMason, Tazewell60 min
May 10, 9:59 PM CDTSevere Thunderstorm WarningILXFulton61 min
May 10, 10:06 PM CDTTornado WarningILXWoodford54 min
May 10, 10:35 PM CDTTornado WarningILXMcLean70 min
May 10, 10:43 PM CDTTornado WarningILXMarshall47 min
May 10, 11:03 PM CDTTornado WarningILXWoodford42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.